Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 112, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2020, 8:34 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2020, 8:34 PM MDT (02:34 UTC)
- Expired
- Jun 17, 2020, 9:15 PM MDT
- In force
- 41 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 5:29 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1871 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted.
867
WUUS53 KLBF 180234
SVRLBF
NEC031-075-091-180315-
/O.NEW.KLBF.SV.W.0112.200618T0234Z-200618T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
834 PM MDT Wed Jun 17 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Cherry County in north central Nebraska...
Northeastern Grant County in west central Nebraska...
Northwestern Hooker County in west central Nebraska...
* Until 915 PM MDT.
* At 834 PM MDT, a severe thunderstorm was located near Hyannis, or
30 miles north of Arthur, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hyannis, Whitman, Speckel Meir Lake, Duluth, Hire, Whitman Road
crossing the North Branch of the Middle Loup River and Weir.
This includes the following highways...
Highway 2 between mile markers 146 and 171.
Highway 61 between mile markers 154 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4189 10165 4204 10181 4242 10140 4212 10108
TIME...MOT...LOC 0234Z 229DEG 25KT 4202 10165
HAIL...1.25IN
WIND...60MPH
$$
Buttler1 follow-up statement
959
WWUS53 KLBF 180251
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
851 PM MDT Wed Jun 17 2020
NEC031-075-091-180315-
/O.CON.KLBF.SV.W.0112.000000T0000Z-200618T0315Z/
Cherry NE-Grant NE-Hooker NE-
851 PM MDT Wed Jun 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTH CENTRAL CHERRY...NORTHEASTERN GRANT AND NORTHWESTERN HOOKER
COUNTIES...
At 851 PM MDT, a severe thunderstorm was located near Whitman, or 25
miles west of Mullen, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hyannis, Whitman, Speckel Meir Lake, Duluth, Hire, Whitman Road
crossing the North Branch of the Middle Loup River and Weir.
This includes the following highways...
Highway 2 between mile markers 146 and 171.
Highway 61 between mile markers 154 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4189 10165 4204 10181 4242 10140 4212 10108
TIME...MOT...LOC 0251Z 226DEG 26KT 4211 10153
HAIL...1.00IN
WIND...60MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 5:24 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 17, 5:24 PM MDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 624 PM CDT Wed Jun 17 2020 .SYNOPSIS... Issued at 312 PM CDT Wed Jun 17 2020 A very amplified H5 pattern was noted across the CONUS this morning. Closed low pressure remained entrenched over the Carolinas with a trough extending south into Florida. High pressure was located north of the low over Lake Huron and southern Ontario. Further west. a closed low was located over eastern Idaho with a trough extending to the southwest into northern Nevada. A broad shield of cloud cover extended north and northeast of the low into western Wyoming, Montana and Idaho. At the surface, a stationary front was oriented from northeastern North Dakota, south into central South Dakota and the Panhandle of Nebraska. A dryline has developed over eastern Colorado over the past couple of hours and was oriented from just east of Holyoke Colorado, south along the KS/CO border. East of the frontal boundary, winds were southerly across western and north central Nebraska this afternoon and temperatures were generally in the lower to mid 90s. && .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Wed Jun 17 2020 The main forecast challenge in the near term is thunderstorm and severe chances tonight. By 4 PM CT, the before mentioned dry line will surge to the east and northeast into far SW Nebraska. This dryline bulge, forecast to be INVOF Perkins, Keith and western Lincoln county at 4 PM CT is expected to be the focal point for thunderstorm initiation late this afternoon. The latest NAM12 soln, NAM Nest and several recent runs of the HRRR initiate convection in this three county area around 5 PM CT this evening. Felt confident enough in this forecast, to drop pcpn chances further south into far SW Nebraska with the previous forecast update. Once storms do develop, they will track quickly north northeasterly given the current fcst H5 winds. As storms track to the north northeast into the Sandhills and north central Nebraska, they will encounter better moisture and increasing deep layer shear as they traverse north, leading to an increased threat for severe storms. As for severe mode tonight, strong winds appear to be the main threat given the inverted V type soundings. Marginally severe hail appears possible but very large hail not, given the very high freezing levels. The cold front track across central portions of the forecast area by late evening, clearing the forecast area Thursday morning. The threat for showers and thunderstorms will continue into the overnight, mainly over north central into northeastern portions of the forecast area. Some showers may linger Thursday morning in the eastern forecast area INVOF the exiting front. The frontal boundary will then stall just off to the east of the forecast area for Thursday. Inherited forecast had a mention of tsras in the far eastern forecast area Thursday afternoon/early evening and couldn't rule this out given the latest NAM12/GFS soln. Feel the threat for showers and thunderstorms, will shift east of the forecast area after sunset Thursday evening. .LONG TERM...(Friday through Wednesday) Issued at 312 PM CDT Wed Jun 17 2020 Surface high pressure will build into the Dakotas and northern Nebraska Friday. South of this feature, easterly winds will develop, leading to upslope conditions and cooler temps across the forecast area. With expected clouds and easterly winds, temperatures will struggle to get out of the 70s Friday. Late Friday, an upper level trough will lift into the central Rockies. Downstream of this feature, showers and thunderstorms are expected to develop along the front ranges of Colorado and Wyoming and over the western Nebraska Panhandle. This will be in the vicinity of a surface boundary and weak theta E ridging in these areas. Better chances for more widespread rain will arrive Friday night into Saturday morning as the trough aloft enters the front range Friday night, emerging into western Nebraska Saturday morning. This activity will then shift east of the area Saturday afternoon into Saturday evening. For Sunday and beyond, northwesterly flow will develop aloft as upper level low pressure intensifies over the upper Great Lakes and southeastern Canada. Temperatures in this flow regime will be seasonal with highs in the middle to upper 80s. Precipitation chances will be limited in this flow regime with mainly dry conditions expected. Beyond Wednesday, early indications are that ridging will build east of the Rockies late next week, leading to the development of hot and dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 623 PM CDT Wed Jun 17 2020 For the KLBF terminal: Expect VFR conditions over the next 24 hours. There will be a threat for low level wind shear from 04z through 10z tonight with wind speeds of 50 KTS 1500 FT AGL. For the KVTN terminal: Thunderstorms are expected to develop across north central Nebraska after 01z. At the terminal strong storms are expected from 01z to 05z Thursday. Wind gusts to 40 KTS and ceilings around 2000 FT AGL is possible. The threat for thunderstorms will come to an end after 06z Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Buttler
Hazardous weather outlook, Jun 17, 2:27 PM MDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Wed Jun 17 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Wed Jun 17 2020 /227 PM MDT Wed Jun 17 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to scattered thunderstorms are possible for the late afternoon and evening hours across much of western and portions of north central Nebraska. Some storms may become strong to severe with wind gusts up to 70 mph, hail up to the size of ping pong balls, and locally heavy rainfall the main concerns. The area of greatest concern for these threats will be along and west of a Tryon to Bassett line. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Near daily thunderstorm chances exist Friday through Sunday. At this time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jun 17, 7:03 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 16 W MERRITT RESERVOIR 42.68N 101.18W
06/17/2020 E1.00 INCH CHERRY NE PUBLIC
&&
CBROWNSpecial weather statement, Jun 17, 7:13 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service North Platte NE 713 PM MDT Wed Jun 17 2020 NEZ023-024-035-094-180200- Hooker NE-Grant NE-Arthur NE-Western Cherry NE- 713 PM MDT Wed Jun 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARTHUR... SOUTHWESTERN CHERRY...CENTRAL GRANT AND WEST CENTRAL HOOKER COUNTIES UNTIL 800 PM MDT... At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Arthur, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hyannis, Carr Lake, Jensen Lake, Duluth, Sand Puddin Lake, Pratt Lake, Spring Valley Lake, Cogill Lake and Green Lake. This includes the following highways... Highway 2 between mile markers 142 and 156. Highway 61 between mile markers 131 and 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight MDT for north central and west central Nebraska. LAT...LON 4161 10175 4169 10197 4211 10180 4194 10133 TIME...MOT...LOC 0113Z 205DEG 26KT 4172 10182 Buttler
Local storm report, Jun 17, 7:35 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
835 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 10 S KILGORE 42.79N 100.96W
06/17/2020 E1.50 INCH CHERRY NE PUBLIC
&&
SMELTZERSpecial weather statement, Jun 17, 8:06 PM MDT, 28 minutes before
Special Weather Statement National Weather Service North Platte NE 906 PM CDT Wed Jun 17 2020 NEZ005-094-180245- Eastern Cherry NE-Western Cherry NE- 906 PM CDT Wed Jun 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 945 PM CDT/845 PM MDT/... At 906 PM CDT/806 PM MDT/, Doppler radar was tracking a strong thunderstorm 18 miles southwest of Merritt Reservoir, or 28 miles north of Mullen, moving northeast at 40 mph. Wind gusts up to 50 mph and penny sized hail will be possible with this storm. Locations impacted include... Merritt Reservoir, Highway 97 crossing the North Loup River, Speckel Meir Lake, Anderson Bridge State Wildlife Management Area, Sevenmile Hill and Schlagel Creek State Wildlife Management Area. This includes Highway 97 between mile markers 93 and 101, and between mile markers 105 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT/midnight MDT/ for north central Nebraska. LAT...LON 4220 10132 4233 10150 4290 10082 4271 10056 TIME...MOT...LOC 0206Z 225DEG 36KT 4245 10113 Buttler
Local storm report, Jun 17, 8:32 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM CDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 4 E HYANNIS 42.00N 101.68W
06/17/2020 E1.00 INCH GRANT NE PUBLIC
&&
SMELTZERSpecial weather statement, Jun 17, 8:33 PM MDT, 1 minute before
Special Weather Statement National Weather Service North Platte NE 933 PM CDT Wed Jun 17 2020 NEZ005-006-008-180245- Brown NE-Eastern Cherry NE-Keya Paha NE- 933 PM CDT Wed Jun 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY... NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES UNTIL 945 PM CDT... At 932 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northwest of Norden to 6 miles southeast of Valentine. Movement was northeast at 25 mph. Dime size hail will be possible with these storms. Locations impacted include... Norden, Highway 97 crossing the Niobrara River, Sparks and Smith Falls State Park. This includes the following highways... Highway 183 between mile markers 222 and 225. Highway 20 between mile markers 192 and 208. Highway 97 between mile markers 133 and 141. Highway 83 between mile markers 201 and 217. Highway 12 between mile markers 1 and 32. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for north central Nebraska. LAT...LON 4300 9954 4271 10056 4285 10075 4300 10038 TIME...MOT...LOC 0232Z 231DEG 46KT 4295 10017 4279 10050 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:00 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| Jun 17, 6:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| Jun 17, 6:23 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 52 min |
| Jun 17, 6:36 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 39 min |
| Jun 17, 7:05 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| Jun 17, 7:07 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Jun 17, 7:13 PM MDT | Special Weather Statement | LBF | Grant | 47 min |
| Jun 17, 7:50 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 40 min |
| Jun 17, 8:06 PM MDT | Special Weather Statement | LBF | Cherry | 39 min |
| Jun 17, 8:33 PM MDT | Special Weather Statement | LBF | Keya Paha | 12 min |
| Jun 17, 9:01 PM MDT | Special Weather Statement | LBF | Cherry | 44 min |
| Jun 17, 9:17 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 43 min |
| Jun 17, 9:22 PM MDT | Special Weather Statement | LBF | Grant | 38 min |
| Jun 17, 9:40 PM MDT | Areal Flood Advisory | LBF | Brown, Cherry, Keya Paha | 6 hr |
| Jun 17, 9:56 PM MDT | Special Weather Statement | LBF | Keya Paha | 49 min |
| Jun 17, 10:02 PM MDT | Special Weather Statement | LBF | Cherry | 43 min |
| Jun 17, 10:18 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 42 min |
| Jun 17, 10:49 PM MDT | Special Weather Statement | LBF | Keya Paha | 26 min |
| Jun 17, 11:03 PM MDT | Special Weather Statement | LBF | Cherry | 12 min |
| Jun 17, 11:15 PM MDT | Special Weather Statement | LBF | Cherry | 15 min |
| Jun 17, 11:37 PM MDT | Special Weather Statement | LBF | Keya Paha | 38 min |
| Jun 18, 12:14 AM MDT | Areal Flood Advisory | LBF | Cherry | 3 hr |
| Jun 18, 12:21 AM MDT | Special Weather Statement | LBF | Keya Paha | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.